Ohio, 2024

Damaging Winds in Ohio, August 6, 2024

August 6, 2024 · NWS IWX · 7 events in 4 counties and zones

In the morning of August 6, a supercell developed and tracked east-southeast into far northwest Ohio. This storm produced a tornado in southern Michigan, but the storm weakened by the time it reached northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

In the morning of August 6, a supercell developed and tracked east-southeast into far northwest Ohio. This storm produced a tornado in southern Michigan, but the storm weakened by the time it reached northwest Ohio. Additional thunderstorms then developed east of I-69 Tuesday afternoon, with a few reports of wind damage in northwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 5:03 AM EST, 4 hours 13 minutes earlier. Its key messages:

  • The first round of storms arrive near and north of the Michigan border early today.
  • Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
  • Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 5:03 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
603 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- The first round of storms arrive near and north of the Michigan
border early today.

- Additional storms with torrential and strong gusty winds should
develop late this afternoon over northern Indiana and northwest
Ohio.

- Cooler, dry and less humid Wednesday through Monday with highs
  75 to around 80.

&&

.DISCUSSION...
Issued at 313 AM EDT Tue Aug 6 2024

The first of two rounds of storms will arrive early today and mainly
impact areas near and north of the Michigan border. The storms were
associated with an upper level disturbance that topped the upstream
ridge this weekend and were moving southeast across the Upper
Midwest and Midwest. At this time, it appears heavy rain and strong
gusty winds will prevail; however, overall believe these storms
should remain below severe levels. There should be at least somewhat
of a break in convection before more storms develop south of the
front in the very unstable airmass by mid afternoon. The latest HRRR
favors storm development in the 19Z to 01Z window (3pm to 9pm EDT).
These storms are likely to have torrential rainfall as precipitable
water values hover near 2.25 inches. Strong gusty winds may
accompany the storms, but the latest high res/CAMs seem to favor
storms remaining below severe levels. Otherwise, cooler and
drier conditions will prevail after the rain ends tonight all
of the way into early next week. Highs through the period will
be in the 70s to around 80.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 603 AM EDT Tue Aug 6 2024

General VFR conditions into aftn. Pesky MVFR in fog continues over
nw IN yet will quickly lift after sunrise. Otherwise a few storms
possible this aftn yet for a time invof KFWA as composite
outflow/weak cold frontal zone shift south across the terminals.
Rapid dampening of shortwave disturbance aloft and presence of
capping inversion aloft pose considerable uncertainty to potential
for storms and kept with vcts mention there.

Thereafter stout post frontal nerly flow develops this evening with
likely IFR cigs in moist post frontal flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.

&&

DISCUSSION...Skipper
AVIATION...T
Hazardous weather outlook, Aug 6, 4:04 AM EST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
504 AM EDT Tue Aug 6 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Two rounds of thunderstorms are expected today. A weakening round of
storms early this morning may bring isolated strong wind gusts.

A second round of storms is possible this afternoon that may bring
damaging wind gusts east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ103-070915-
Northern La Porte-
404 AM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-070915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
504 AM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Aug 6, 4:26 AM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 AM EDT Tue Aug 6 2024

INZ005-012>015-020-022-023-103-104-116-203-204-216-061100-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Including the cities of Elkhart, Goshen, Nappanee, Knox,
North Judson, Bass Lake, Winamac, Francesville, Medaryville,
Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon,
Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico,
Michigan City, La Porte, Kingsbury, Fish Lake, South Bend,
Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster,
Leesburg, Wanatah, La Crosse, Union Mills, North Liberty,
New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake,
and Mentone
526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/

...Patchy dense fog early this morning...

Patchy dense fog with local visibilities down to or below one
quarter mile will be possible through sunrise.
Local storm report, Aug 6, 8:06 AM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
906 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     Tstm Wnd Dmg     2 W Howardsville        42.03N 85.76W
08/06/2024                   St. Joseph         MI   Trained Spotter

            Large tree limbs down near Highway 216 and
            Lewis Lake Drive. Time estimated from radar.

&&

NDM
Local storm report, Aug 6, 8:25 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
925 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Tstm Wnd Dmg     3 SW Moore Park         41.98N 85.66W
08/06/2024                   St. Joseph         MI   Emergency Mngr

            Reports of trees and power lines down in the
            area of Pulver Rd and Null Road. Time
            estimated from radar.

&&

LWF
Local storm report, Aug 6, 8:45 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
945 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     Funnel Cloud     Kinderhook              41.80N 85.01W
08/06/2024                   Branch             MI   Trained Spotter

            Report of a funnel cloud near the
            intersection of S Angola Rd and E Copeland
            Rd.

&&

LWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
August 6, 9:16 AM EST to 9:17 AM EST
Where
Williams County, 2.58 mi E of Bridgewater Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.650, -84.570

Trees down in the area of Bridgewater Center.

Thunderstorm Wind, Williams

When
August 6, 9:17 AM EST to 9:18 AM EST
Where
Williams County, 3.1 mi N of Bridgewater Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.694, -84.612

Trees damaged in the area of CR 11 and Road S.

Thunderstorm Wind, Defiance

When
August 6, 1:31 PM EST to 1:32 PM EST
Where
Defiance County, 3.79 mi NE of Jewell
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.360, -84.230

A 20-foot tree was down in Okolona.

Thunderstorm Wind, Henry

When
August 6, 1:50 PM EST to 1:51 PM EST
Where
Henry County, 0.86 mi SW of Napoleon Henry Co Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.360, -84.080

Large tree limbs down at CR 11c and N.

Thunderstorm Wind, Defiance

When
August 6, 1:53 PM EST to 1:54 PM EST
Where
Defiance County, Defiance Meml Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.330, -84.430

The ASOS at the Defiance County Airport recorded a 58 mph wind gust.

Thunderstorm Wind, Defiance

When
August 6, 2:20 PM EST to 2:21 PM EST
Where
Defiance County, 1.48 mi SSW of Ayersville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.210, -84.290

Power lines down.

Thunderstorm Wind, Putnam

When
August 6, 2:42 PM EST to 2:43 PM EST
Where
Putnam County, 1.38 mi N of Leipsic
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.120, -84.000

Several trees and power lines down across eastern Putnam County. 10 to 13 power lines down on CR 7 north of US 224. Trees blocking the road on CR 5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204036, 1204037, 1204038, 1204039, 1204042, 1204040, 1204041.